Indian Journal of Dermatology
CASE REPORT
Year
: 2010  |  Volume : 55  |  Issue : 2  |  Page : 176--177

Acute generalized exanthematous pustulosis: An unusual side effect of meropenem


Mohammed Hanafy Khalel1, Salhamooud Abdel Fattah Saleh2, Abdel-Hamid F El-Gamal1, Nabeel Najem1,  
1 Dermatology Department, Adan Hospital, State of Kuwait, Kuwait
2 Internal Medicine Department, Adan Hospital, State of Kuwait, Kuwait

Correspondence Address:
Abdel-Hamid F El-Gamal
P.O. Box: 2193, Al-qurain 47372
Kuwait

Abstract

A male patient was hospitalized as a case of pneumonia. He was diabetic, hypertensive and post Hepatitis DQCDQ DQH-CDQ. He reported skin eruption following administration of meropenem. Skin biopsy revealed acute generalized exanthematous pustulosis. To elucidate this side effect, we conducted a literature search - this is the second case induced by meropenem. The diagnosis was made after excluding all other possible causes. Dermatologists and clinicians must be aware of this an unusual side effect.



How to cite this article:
Khalel MH, Fattah Saleh SA, El-Gamal AHF, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem.Indian J Dermatol 2010;55:176-177


How to cite this URL:
Khalel MH, Fattah Saleh SA, El-Gamal AHF, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem. Indian J Dermatol [serial online] 2010 [cited 2021 Jan 22 ];55:176-177
Available from: https://www.e-ijd.org/text.asp?2010/55/2/176/62759


Full Text

 Introduction



Acute generalized exanthematous pustulosis (AGEP) is a rare severe cutaneous reaction pattern which, in majority of the cases, is related to medication. [1] Internal organ involvement is relatively rare and the mortality rate is approximately 5%. [2] The etiopathogenesis of AGEP is still obscure. Viral causes have been reported by some authors. [3] Pharmaceutical drug intake is considered the main causative agent in 87% of the cases, among which the most important are antibiotics, especially beta-lactam and macrolides. [4]

AGEP, in some cases, may manifest initially as psoriasis. This is disregarded if there is no recurrence of the psoriasiform lesion within the two years following the clinical presentation. [5] We report the second AGEP case induced by meropenem; the first was reported in 2003. [6]

 Case Report Induced by Meropenem



A 45-year-old male patient was admitted to the hospital with chest infection and fever. He had a history of post hepatitis C, chronic renal insufficiency, insulin requiring diabetes mellitus, hypertension and dilated cardiomyopathy. Chest X-ray revealed right basal pneumonia. The patient who was administered meropenem for chest infection reported an exanthematous skin eruption within 24 hours. Dermatological examination revealed bilateral symmetrical erythematous confluent patches on trunk and extremities with close standing small, subcorneal pustules [Figure 1]. Purpuric lesion was observed on lower trunk and lower extremities and upper extremities; pustule was present on lower lip and ventral surface of tongue.

Investigations showed leukocytosis. Bacterial and fungal cultures of the pustular lesions were negative. Skin biopsy revealed, subcorneal neutrophilic pustules, the upper dermis shows extravasation of RBCs, admixed with neutrophils and perivascular infiltrate of lymphocytes, histiocytes, neutrophils and eosinophils. Mild dermal edema was also noted but fibrinoid necrosis was not detected.

A diagnosis of AGEP due to meropenem was done. We stopped meropenem, and changed to erythromycin and ciprofloxacin for chest infection in addition to prior treatment for diabetes mellitus, hypertension, cardiac problem, and treatment for renal problems. In addition, prednisolone tablet 60mg/day was used, followed by tapering. The condition of AGEP was controlled and the skin returned to normal condition within 12 days.

 Discussion



AGEP is a clinical reaction pattern induced in more than 90% of cases by systemic drugs. It is a rare manifestation of an adverse drug reaction, mostly induced by anti-infective drugs. The Drug Eruption Reference Manual lists 63 drugs reported to cause AGEP. [7] AGEP is defined by rapid onset following the introduction of the drug (Less than 24 hours) as in our case. Clinically, it is characterized by polymorphism of eruption, single episode, absence of arthritis and frequent administration of drugs. [8] The involution of the condition is slower, taking between 10 and 14 days, [1] as in our case in which complete recovery occurred within 12 days.

Clinically, the lesions of AGEP started on the face and within a few hours spread to the trunk and limbs, or started to arise in intertriginous areas. After that there was annular desquamation for a few days, possibly accompanied by polymorphic lesions, especially purpuric lesions on the legs and feet. The mucous membranes are affected in 25% of the cases. As described in our case the eruption appeared within 24 hours of administration of the drug associated with fever. There was regression of the condition after discontinuation of medication and introduction of corticosteroid treatment. Histologically, the differential diagnosis from pustular psoriasis is made by absence of hyperplasia of the epidermis and papilloacanthosis. [9]

References

1Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP): A clinical pattern. J Cutan Pathol 2001;28:113-9.
2Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology 2005;209:123-9.
3Haro-Gabaldσn V, Sαnchez-Sαnchez-Vizcaino J, Ruiz-Avila P, Gutiιrrez-Fernαndez J, Linares J, Naranjo-Sintes R. Acute generalized exanthematous pustulosis with cytomegalovirus infection. Int J Dermatol 1996;35:735-7.
4Roujeau JC, Bioulac-sage P, Bourseau C, Guillaume JC, Bernard P, Lok C, et al. Acute generalized exanthematous pustulosis: Analysis of 63 cases. Arch Dermatol 1991;127:1333-8.
5Beylot C, Doutre MS, Beylot-barry M. Acute generalized exanthematous pustulosis. Semin Cut Med Surg 1996;15:244-9.
6Mysore V, Ghuloom A. A case of recurrent acute generalized exanthematous pustulosis due to B-lactam antibiotics: A case report. J Dermatol Treat 2003;14:54-6.
7Litt JZ. Drug eruption reference manual. 12th ed. London and New York: Taylor and Francis; 2006.
8Auer-Grumbach P, Pfafenthaler E, Soyer HP. Pustulosis acuta generalisata is a post-streptococcal disease and is distinct from acute generalized exanthematous pustulosis. Br J Dermatol 1995;133:135-9.
9Wollina U, Lustig A, Bocker T. Generalized pustular rash and erythema toxic pustuloderma. Arch Dermatol 1997;133:500-1.